Alert archive / Virginia / Small Craft Advisories in 2017

Small Craft Advisory 18, NWS Wakefield, VA

February 8, 2017

NWS Wakefield, VA issued this small craft advisory at Feb 8, 2017, 2:28 AM EST. It took effect at Feb 9, 2017, 1:00 AM EST. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Feb 8, 2017, 2:28 AM EST (07:28 UTC)
In effect from
Feb 9, 2017, 1:00 AM EST
Expired
Feb 9, 2017, 3:12 AM EST
In force
2 hr
Issued by
NWS Wakefield, VA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this small craft advisory went out at Feb 7, 10:35 PM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Feb 7, 10:35 PM EST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
1035 PM EST Tue Feb 7 2017

.SYNOPSIS...
High pressure was centered well off the Mid Atlantic coast late
this evening, while a weak cold front was pushing into the Ohio
and Tennessee Valleys. That front will drop into the region
Wednesday, with low pressure developing along the front and
moving across the area and off the coast Wednesday night into
Thursday morning. High pressure will return for Thursday night
and Friday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Latest IR satellite trends indicate warming clouds tops over
western VA this evening, associated with a weakening shortwave
over the central Appalachians. Associated area of showers is
dissipating as it lifts toward the local area. A more potent
shortwave is tracking across the Deep South. Convection and
severe weather associated with the Deep South wave stays well
south of the region tonight. For the local area, the weakening
wave and an area of deformation (visible on water vapor) tracks
across the region tonight, along with a modest increase in mid
level moisture. Following the NAM/RAP 295-300k theta surfaces,
expect showers to redevelop into a scattered line (thanks to
deep layer shear of 35-40 knots) and push across the forecast
area after midnight. Best coverage expected across the southeast
half of the forecast area late tonight into early Wednesday
morning. Shower motion and weakening forcing will result in
rainfall amounts generally less than one tenth of an inch. A
southwest wind of 5-15 mph and increasing clouds will result in
mild overnight temperatures. Lows generally in the mid to upper
50's, or 5-8 degrees above average high temps for this time of
year.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Pcpn/trough shifts off the coast by midday Wed...with deep
layered WSW flo resulting in drying and warming thereafter
through the day. The weak cold front will settle into NW
portions of the FA late in the day, as the next s/w aloft
approaches fm the W. Partly sunny for the aftn then increasing
clouds again late aftn into the evening. Highs fm the 60s on
the eastern shore, to the lower 70s elsewhere. Again, see
record highs in climate section (below).

Low pressure will develop just to our WSW along the cold front
Wed night, then moves acrs nrn portions of the region and off
the coast late Wed night thru Thu morning. Pops for rain or
rain showers will increase to 60-90% acrs the area late Wed
night into early Thu morning, as the low moves ENE pulling an
associated cold front thru the region. The low will move away to
the NE later Thu morning and aftn, with the cold front pushing
out to sea. Colder air will begin to arrive very late Wed night
thru Thu morning fm N to S, as winds become NNW. Lows will range
fm arnd 40/lower 40s far N, to the lower 50s extrm srn VA and
NE NC. Rain showers could mix with or change to snow showers
over nrn third of the area during Thu morning. The combination
of strong low pressure moving off the New England and Canadian
Maritimes coasts, and cold high pressure building in fm the WNW
will result in wind gusts to 40 mph Thu into Thu night, mainly
over the eastern shore. As temps drop Thu aftn, the chance for
snow showers or a mix of rain and snow showers will continue
into at least Thu evening, especially over the ern half of the
CWA. At this time, a light accumulation of arnd .5 inch could
occur over the Lower MD ern shore during this time.

High pressure then builds into and over the region Thu night and
Fri, with the cntr of the high shifting to just off the SE coast
by 00Z Sat. Dry/cold wx with lows Thu night in the 20s, and
highs on Fri ranging fm the upper 30s to mid 40s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Surface high pressure slides offshore Friday night into Saturday
with a warm front lifting through the region and signaling a
return to above normal temperatures. High Saturday return to the
upper 50s to low 60s, with low 50s at the immediate Atlantic
Coast, after morning lows in the upper 20s to low 30s. High
pressure prevails off the coast Sunday. Forecast high
temperatures continue to warm Sunday with readings inland well
into the 60s, and possibly around 70, with 50s at the immediate
coast of the Ern Shore. This will be after morning lows in the
40s. A cold front approaches from the NW Sunday night and drops
into the region Monday. The airmass behind the front will not be
much cooler, with highs only dropping back to the mid 50s to
low 60s Monday. Chances for pcpn remain low (aob 20%) for the
front Monday. This front stalls south of the region by Tuesday
with high pressure building to the north. There is the potential
for moisture increasing along the stalled boundary for Tuesday
primarily across far srn VA/NE NC by Tuesday with highs in the
mid 40s to mid 50s.

&&

.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
9 PM update...Raised ceilings above the IFR range at all TAF
sites except ECG and ORF Wednesday morning with RH remaining
below 90 percent and made a few other adjustments to each of the
TAFs.

As of 00z...Low pressure was centered over southern Michigan and
moving to the northeast. A cold front extended from the low across
the middle Mississippi Valley to southeast Texas. The cold front
will move slowly across the Mid Atlantic States late Wednesday and
WEdnesday night.

VFR conditions prevailed Tuesday evening. Moisture increases from
the southwest overnight. Showers and lowering ceilings are expected
Wednesday morning. A short period of IFR is expected with several
hours of MVFR. The weather improves from the west during the
afternoon.

Winds from south and southwest will generally run 10 to 15 knots
overnight. Mainly west winds AOB 10 knots are expected on Wednesday.

Outlook...More widespread rain develops Wed night which will taper
off Thursday morning...with sctd rain/snow showers lingering through
Thu aftn. MVFR and brief IFR will be possible during the pcpn Wed
night and Thu. Showers end eastern portions Thursday evening. As sfc
high pressure builds in from the W Friday through Sunday.

&&

.MARINE...
Low pressure will continue to lift newd through the Great
Lakes tonight resulting in a 20-25kt SSW wind for the nrn ocean
zones, 15-20kt S of Parramore Is., and generally a solid 15kt
elsewhere. Seas build to 4-6ft N of Parramore Is. and mainly out
near 20nm. The SCA from Cape Charles to Parramore Is. has cancelled.
The wind could occasionally approach 20kt in the Bay through the
evening, but overall sub-SCA conditions should prevail. The
associated cold front remains immediately north of the region
Wednesday and then drops into the region Wednesday night, with low
pressure tracking along the boundary and then pushing offshore
Thursday. A strong 925mb LLJ (35-40kt) develops in the immediate
wake of the low Thursday morning combined with pressure rises
~6mb/3hr 12-15z Thursday. Strong CAA develops later Thursday aftn
into Thursday night with pressure rises ~10mb/6hr 21z Thu-03z Fri
and 925mb wind speeds of 35-45kt. The wind will become NNW and
increase to 25-35kt with gusts to 40kt (45kt possible for the ocean)
Thursday into Thursday night for the Bay/ocean. A gale watch has
been issued for the Bay/ocean. Wind speeds for the Rivers/Sound have
been capped at 20-25kt with gusts ~30kt at this time, but there
remains the potential for low-end gale conditions, especially for
the Lwr James and Sound. Seas build to 5-8 ft, with 3-5ft waves in
the Bay (4-6ft at the mouth) Thursday into Thursday night. High
pressure builds over the area Friday and slides offshore Saturday,
and continues to prevail offshore Sunday. The wind will quickly
diminish Friday and become SW, and generally remain SSW at 10-20kt
Saturday into Sunday.

&&

.CLIMATE...
Record High Temperatures:

Today Feb 7th

RIC 70/2008...Actual high a record of 74
ORF 76/1904...Actual high 73...no record
SBY 69/2008...Actual high 65...no record
ECG 71/2008...Record tied

Wed Feb 8th

RIC 75/1925
ORF 75/1937
SBY 72/1925
ECG 77/1937

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Gale Watch from Thursday morning through late Thursday night
     for ANZ632-634-654-656.
     Gale Watch from Thursday morning through late Thursday night
     for ANZ630-631-650-652.
     Small Craft Advisory until 10 AM EST Wednesday for ANZ650-652.
     Gale Watch from Thursday afternoon through late Thursday night
     for ANZ658.

&&

SYNOPSIS...TMG
NEAR TERM...SAM
SHORT TERM...TMG
LONG TERM...AJZ
AVIATION...LSA
MARINE...AJZ
CLIMATE...
Hazardous weather outlook, Feb 7, 4:34 PM EST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
434 PM EST Tue Feb 7 2017

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-082145-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-EASTERN CURRITUCK-FLUVANNA-PRINCE EDWARD-
CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-
ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
ACCOMACK-WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-
EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS-
HAMPTON/POQUOSON-
434 PM EST Tue Feb 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TG

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 2:28 AM ESTGale WarningAKQ49 hr

Nearby

Small Craft Advisories in Virginia, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.